Browse

You are looking at 1 - 3 of 3 items for :

  • Myocardial infarction x
Clear All
Open access

Ana Gonçalves Ferreira, Tiago Nunes da Silva, Sofia Alegria, Maria Carlos Cordeiro and Jorge Portugal

Summary

Pheochromocytoma/paraganglioma (PPGL) are neuroendocrine tumors that can secrete catecholamines. The authors describe a challenging case who presented as stress cardiomyopathy and myocardial infarction (MI). A 76-year-old man, with a medical history of Parkinson’s disease, type 2 diabetes mellitus, hypertension, dyslipidaemia and a previous inferior MI in 2001, presented to the emergency department due to chest pain, headaches and vomiting. He also reported worsening blood glucose levels and increasing constipation over the preceding weeks. BP was 185/89 mmHg (no other relevant findings). EKG had ST segment depression in leads V2-V6, T troponin was 600 ng/L (<14) and the echocardiogram showed left ventricular hypokinesia with mildly compromised systolic function. Nevertheless, he rapidly progressed to severe biventricular dysfunction. Coronary angiogram showed a 90% anterior descendent coronary artery occlusion (already present in 2001), which was treated with angioplasty/stenting. In the following days, a very labile BP profile and unexplained sinus tachycardia episodes were observed. Because of sustained severe constipation, the patient underwent an abdominal CT that revealed a retroperitoneal, heterogeneous, hypervascular mass on the right (62 × 35 mm), most likely a paraganglioma. Urinary metanephrines were increased several fold. 68Ga-DOTANOC PET-CT scan showed increased uptake in the abdominal mass (no evidence of disease elsewhere). He was started on a calcium-channel blocker and alpha blockade and underwent surgery with no major complications. Eight months after surgery, the patient has no evidence of disease. Genetic testing was negative for known germline mutations. This was a challenging diagnosis, but it was essential for adequate cardiovascular stabilization and to reduce further morbidity.

Learning points:

  • PPGL frequently produces catecholamines and can manifest with several cardiovascular syndromes, including stress cardiomyopathy and myocardial infarction.

  • Even in the presence of coronary artery disease (CAD), PPGL should be suspected if signs or symptoms attributed to catecholamine excess are present (in this case, high blood pressure, worsening hyperglycaemia and constipation).

  • Establishing the correct diagnosis is important for adequate treatment choice.

  • Inodilators and mechanical support might be preferable options (if available) for cardiovascular stabilization prior to alpha blockade and surgery.

  • Laboratory interference should be suspected irrespective of metanephrine levels, especially in the context of treated Parkinson’s disease.

Open access

Gordon Sloan, Tania Kakoudaki and Nishant Ranjan

Summary

We report a case of a 63-year-old man who developed diabetic ketoacidosis (DKA) associated with canagliflozin, a sodium glucose co-transporter 2 (SGLT-2) inhibitor. He presented acutely unwell with a silent myocardial infarction, diverticulitis and DKA with a minimally raised blood glucose level. Standard therapy for DKA was initiated. Despite this, ketonaemia persisted for a total of 12 days after discontinuation of canagliflozin. Glucosuria lasting for several days despite discontinuation of the medications is a recognised phenomenon. However, this is the longest duration of ketonaemia to be reported. The cause of prolonged SGLT-2 inhibition remains uncertain. Deviation from the normal DKA treatment protocol and use of personalised regimens may be required in order to prevent relapse into ketoacidosis while avoiding hypoglycaemia in those that develop this condition.

Learning points:

  • Diabetic ketoacidosis (DKA) may develop in the presence of lower-than-expected blood glucose levels in patients treated with a sodium glucose co-transporter 2 (SGLT-2) inhibitor.

  • Certain individuals prescribed with SGLT-2 inhibitors may be more at risk of DKA, for example, those with a low beta cell function reserve, excessive alcohol consumption and a low carbohydrate diet.

  • In order to reduce the risk of SGLT-2 inhibitor-associated DKA, all patients must be carefully selected before prescription of the medication and appropriately educated.

  • Increased serum ketone levels and glucosuria have been reported to persist for several days despite discontinuation of their SGLT-2 inhibitor.

  • Physicians should consider individualised treatment regimens for subjects with prolonged DKA in the presence of SGLT-2 inhibition.

Open access

Varalaxmi Bhavani Nannaka and Dmitry Lvovsky

Summary

Angina pectoris in pregnancy is unusual and Prinzmetal’s angina is much rarer. It accounts for 2% of all cases of angina. It is caused by vasospasm, but the mechanism of spasm is unknown but has been linked with hyperthyroidism in some studies. Patients with thyrotoxicosis-induced acute myocardial infarction are unusual and almost all reported cases have been associated with Graves’ disease. Human chorionic gonadotropin hormone-induced hyperthyroidism occurs in about 1.4% of pregnant women, mostly when hCG levels are above 70–80 000 IU/L. Gestational transient thyrotoxicosis is transient and generally resolves spontaneously in the latter half of pregnancy, and specific antithyroid treatment is not required. Treatment with calcium channel blockers or nitrates reduces spasm in most of these patients. Overall, the prognosis for hyperthyroidism-associated coronary vasospasm is good. We describe a very rare case of an acute myocardial infarction in a 27-year-old female, at 9 weeks of gestation due to right coronary artery spasm secondary to gestational hyperthyroidism with free thyroxine of 7.7 ng/dL and TSH <0.07 IU/L.

Learning points:

  • AMI and cardiac arrest due to GTT despite optimal medical therapy is extremely rare.

  • Gestational hyperthyroidism should be considered in pregnant patients presenting with ACS-like symptoms especially in the setting of hyperemesis gravidarum.

  • Our case highlights the need for increased awareness of general medical community that GTT can lead to significant cardiac events. Novel methods of controlling GTT as well as medical interventions like ICD need further study.